Have a Rash That Won’t go Away? Your First Aid Cream May be to Blame

Merely Me Health Guide
  • It is a common scenario to want to self treat an unexplained rash  before going to the doctor. Maybe you scratch it and it gets irritated and to be on the safe side you go to your medicine cabinet and grab an over the counter antibiotic cream. You put it on your rash to avoid infection. But you soon find that your rash looks worse than it did before. What could be going on? It just may be that you have an allergy to Neomycin.

     

    What is neomycin?

     

    According to the American Academy of Dermatology neomycin is a very common allergen found in both prescription and over the counter topical antibiotic creams, ointments, lotions, ear drops, and eye drops. This medication is also sometimes used in combination with topical steroids.

    Add This Infographic to Your Website or Blog With This Code:

     

    How common is an allergy to neomycin?

     

    It is very common. In the recent 2010 July/August issue of Health magazine it was reported that neomycin is the fifth most common skin allergen and that ten percent of people with suspected allergic-skin disease are actually allergic to neomycin.

     

    In fact, it was also reported on MD Consult, an on-line reference for physicians,  that the American Contact Dermatitis Society has named neomycin as “The Allergen of the Year for 2010.” Although it is such a common allergy, many people don’t realize they are allergic to it.

     

     

    How will my skin react if I am allergic to neomycin?

     

    An allergy to neomycin will produce what is known as contact dermatitis. Contact dermatitis is when the skin becomes irritated and inflamed due to direct contact with an allergen. People having an allergy to neomycin may develop an inflamed weepy rash if there is prolonged exposure as in repeated use of products containing neomycin. It is important to note that a skin reaction may not develop right away and can take a week or more to develop.

     

    In an MD Consult article entitled, “Neomycin named allergen of the year” it was reported that “Dermatitis from neomycin often develops 7 days or more after exposure.”

     

    If you want to see what a skin reaction can look like, The New Zealand Dermatological Society web site has images of neomycin allergic reactions.

     

     

    Who is more at risk of having this allergy?

     

    People with a history of any type of allergy are more at risk for developing contact dermatitis in general. People who suffer from atopic dermatitis or eczema, may be more sensitive to neomycin. One typical scenario is that the eczema sufferer will use a topical combination of neomycin and corticosteroids only to find that their condition is not improving. An allergy to neomycin may be the cause or even an allergy to cortisone creams.

     

     

    How is an allergy to neomycin diagnosed? Most commonly a patch test is used to diagnose a neomycin allergy. During a patch test, possible allergens are taped to the skin for 48 hours. The doctor then examines the skin in 24 hours and then again after 48 hours. Sometimes an intradermal test may be used where they will inject a small amount of the suspected allergen under the surface of the skin and check afterward for a reaction. A positive reaction from the intradermal test will look similar to a positive reaction from the patch test. A small hive with redness and swelling will appear.

  •  

    Add This Infographic to Your Website or Blog With This Code:

     

    How is a neomycin allergic reaction treated and prevented?

     

    • If you go in to see your doctor about a rash always tell your physician about any and all products you are using and this includes both prescription medications and all over the counter creams, ointments, or antibiotic preparations.

     

    • After it is determined that you have an allergy to neomycin the first step is to cease all usage of products containing neomycin. Your doctor may then treat you with topical corticosteroids or in severe cases oral steroids may be necessary.

     

    • If you have such an allergy you will have to be diligent about reading the labels of all products you use. You may have to be aware of cross-reactivity with related substances and compounds. Neomycin is a member of the aminoglycoside family, which means you may also be sensitive to gentamicin, kanamycin, and tobramycin. For example, if you are using tobramycin as an ear drop and have an allergy to neomycin, you may develop contact dermatitis on your ear.

     

    Remember that if you have a rash or skin reaction that just won’t go away, the best thing to do is to get an appointment with your doctor or dermatologist. Your doctor is the best person to diagnose and treat whatever skin condition you may have.

     

    For more information about skin care please keep visiting My Skin Care Connection.  For allergy information you can also visit My Allergy Network.

Published On: July 21, 2010